Baxter permutation

In combinatorial mathematics, a Baxter permutation is a permutation which satisfies the following generalized pattern avoidance property:

Equivalently, using the notation for vincular patterns, a Baxter permutation is one that avoids the two dashed patterns and .

For example, the permutation in (written in one-line notation) is not a Baxter permutation because, taking , and , this permutation violates the first condition.

These permutations were introduced by Glen E. Baxter in the context of mathematical analysis.

Enumeration

For , the number of Baxter permutations of length is

1, 2, 6, 22, 92, 422, 2074, 10754, 58202, 326240, 1882960, 11140560, 67329992, 414499438, 2593341586, 16458756586, ... (sequence A001181 in the OEIS)

In general, has the following formula: In fact, this formula is graded by the number of descents in the permutations, i.e., there are Baxter permutations in with descents.

Other properties

.

Motivation: commuting functions

Baxter introduced Baxter permutations while studying the fixed points of commuting continuous functions. In particular, if and are continuous functions from the interval to itself such that for all , and for finitely many in , then:

and ;

on ;

See also

References

  1. ↑ Baxter, Glen (1964), "On fixed points of the composite of commuting functions" (PDF), Proceedings of the American Mathematical Society, 15 (6): 851–855, doi:10.2307/2034894, JSTOR 2034894.
  2. ↑ Chung, F. R. K.; Graham, R. L.; Hoggatt, V. E. Jr.; Kleiman, M. (1978), "The number of Baxter permutations" (PDF), Journal of Combinatorial Theory, Series A, 24 (3): 382–394, doi:10.1016/0097-3165(78)90068-7, MR 0491652.
  3. ↑ Dulucq, S.; Guibert, O. (1998), "Baxter permutations", Discrete Mathematics, 180 (1–3): 143–156, doi:10.1016/S0012-365X(97)00112-X, MR 1603713.
  4. ↑ Guibert, Olivier; Linusson, Svante (2000), "Doubly alternating Baxter permutations are Catalan", Discrete Mathematics, 217 (1–3): 157–166, doi:10.1016/S0012-365X(99)00261-7, MR 1766265.
  5. ↑ Giraudo, Samuele (2011), "Algebraic and combinatorial structures on Baxter permutations", 23rd International Conference on Formal Power Series and Algebraic Combinatorics (FPSAC 2011), Discrete Math. Theor. Comput. Sci. Proc., vol. AO, Assoc. Discrete Math. Theor. Comput. Sci., Nancy, pp. 387–398, arXiv:1011.4288, Bibcode:2010arXiv1011.4288G, MR 2820726.
  6. ↑ Bonichon, Nicolas; Bousquet-Mélou, Mireille; Fusy, Éric (October 2009), "Baxter permutations and plane bipolar orientations", Séminaire Lotharingien de Combinatoire, 61A, Art. B61Ah, 29pp, arXiv:0805.4180, Bibcode:2008arXiv0805.4180B, MR 2734180.
  7. ↑ Korn, M. (2004), Geometric and algebraic properties of polyomino tilings, Ph.D. thesis, Massachusetts Institute of Technology.
  8. ↑ Ackerman, Eyal; Barequet, Gill; Pinter, Ron Y. (2006), "A bijection between permutations and floorplans, and its applications", Discrete Applied Mathematics, 154 (12): 1674–1684, doi:10.1016/j.dam.2006.03.018, MR 2233287.
  9. ↑ Asinowski, Andrei; Cardinal, Jean; Felsner, Stefan; Fusy, Éric (2025-03-14). "Combinatorics of rectangulations: old and new bijections". Combinatorial Theory. 5 (1). arXiv:2402.01483. doi:10.5070/c65165025. ISSN 2766-1334.